Health Direct- NHS news, advice and information

Recent Posts

Tag Cloud

Site search

Site menu:

Archives

HON- Accreditation

The Health Direct blog adheres to the eight principles of the Health On the Net’s HON Code of Conduct (HONcode) for medical and health websites.

This website is certified by Health On the Net Foundation.

Categories

Links:

HEALTH TWITTER

Recent Comments

NHS medication errors double in two years to 860,000 errors

The number of patient safety incidents involving medicines has more than doubled in two years, official figures showed.

A report from the National Patient Safety Agency (NPSA) found a “significant” rise in the number of errors and near misses reported by NHS staff in England and Wales, including cases of avoidable deaths or serious harm.

More than 86,000 such incidents reported in 2007, compared with 64,678 in 2006 and 36,335 in 2005, the agency said.

In 96 per cent of cases, the incidents caused “no or low harm” to NHS patients, but at least 100 were known to have resulted in serious harm or death.

Martin Fletcher, the agency’s chief executive, said the increase in the figures reflected a willingness by NHS staff to report errors and a more open reporting culture.

The figures are still thought to be a vast underestimate of the incidents involving the prescription or administration of medicines.

Professor David Cousins, a senior pharmacist at the NPSA, said it was well known that only about 10 per cent of incidents were reported in most voluntary systems around the world, including Britain.

This suggests there were as many as 860,000 errors or near misses involving medicines across the NHS in 2007.

Most of the errors (82 per cent) were made in the administration or dispensing of the medicines by nurses or pharmacists, rather than in the prescription of drugs by doctors.

The report listed the top five medication errors in the NHS in England and Wales as people being given wrong doses; medicines being missed or delayed; patients being given the wrong drug; the wrong quantity (such as too much chemotherapy), or mismatching, where patient A’s medicine is given to patient B.

Examples include an anticoagulant drug given in error to a patient with a similar name, a strong sedative given to a patient instead of insulin, and heart medicine given instead of an anti-inflammatory. One patient was reported to have received 100mg of morphine instead of 10mg.

The report comes after The Times revealed new guidance from medical regulators to ensure that undergraduate medical students receive more “hands-on” experience of working in hospitals and clinics before they graduate.

The NPSA’s figures are from reports filed by NHS staff in hospital trusts, mental health trusts and in primary care. Nearly three quarters (74 per cent) of the incidents reported in 2007 were in relation to hospital care, but the agency noted that primary care services, such as GPs and community nurses, needed to improve their reporting rates.

The NPSA is in charge of monitoring and helping to reduce patient safety incidents across the NHS. It releases rapid response alerts where particular problems are noted, such as the risk of overdoses with particular medicines.

From:
http://www.timesonline.co.uk/tol/life_and_style/health/article6820090.ece

«